Compact \(\lambda \)-translating Solitons with Boundary

  • Rafael LópezEmail author


A \(\lambda \)-translating soliton with density vector \(\mathbf {v}\) is a surface \(\varSigma \) in Euclidean space \(\mathbb {R}^3\) whose mean curvature H satisfies \(2H=2\lambda +\langle N,\mathbf {v}\rangle \), where N is the Gauss map of \(\varSigma \). In this article, we study the shape of a compact \(\lambda \)-translating soliton in terms of its boundary. If \(\varGamma \) is a given closed curve, we deduce under what conditions on \(\lambda \) there exists a compact \(\lambda \)-translating soliton \(\varSigma \) with boundary \(\varGamma \) and we provide estimates of the surface area depending on the height of \(\varSigma \). Finally, we study the shape of \(\varSigma \) related with the geometry of \(\varGamma \), in particular, we give conditions that assert that \(\varSigma \) inherits the symmetries of its boundary \(\varGamma \).


Translating soliton Tangency principle Coarea formula 

Mathematics Subject Classification

53A10 53C44 


  1. 1.
    Alexandrov, A.D.: Uniqueness theorems for surfaces in the large I. Vestnik Leningrand Univ. Math. 11, 5–17 (1956)MathSciNetGoogle Scholar
  2. 2.
    Altschuler, S.J., Wu, L.F.: Translating surfaces of the non-parametric mean curvature flow with prescribed contact angle. Calc. Var. 2, 101–111 (1994)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Clutterbuck, J., Schnürer, O., Schulze, F.: Stability of translating solutions to mean curvature flow. Calc. Var. 29, 281–293 (2007)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Earp, R., Brito, F., Meeks, W.H., Rosenberg, H.: Structure theorems for constant mean curvature surfaces bounded by a planar curve. Indiana Univ. Math. J. 40, 333–343 (1991)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Classics in Mathematics. Springer, Berlin (2001)zbMATHGoogle Scholar
  6. 6.
    Gromov, M.: Isoperimetry of waists and concentration of maps. Geom. Funct. Anal 13, 178–215 (2003)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Halldorsson, H.P.: Helicoidal surfaces rotating/translating under the mean curvature flow. Geom. Dedicata 162, 45–65 (2013)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Huisken, G., Sinestrari, C.: Mean curvature flow singularities for mean convex surfaces. Calc. Var. 8, 1–14 (1999)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Ilmanen, T.: Elliptic regularization and partial regularity for motion by mean curvature. Mem. Amer. Math. Soc. 108(520), 1–90 (1994)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Koiso, M.: Symmetry of hypersurfaces of constant mean curvature with symmetric boundary. Math. Z. 191, 567–574 (1986)MathSciNetCrossRefGoogle Scholar
  11. 11.
    López, R.: Invariant surfaces in Euclidean space with a log-linear density, arXiv:1802.07987 [math.DG] (2018)
  12. 12.
    Martín, F., Savas-Halilaj, A., Smoczyk, K.: On the topology of translating solitons of the mean curvature flow. Calc. Var. 54, 2853–2882 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Minh, N., Hieu, D.T.: Ruled minimal surfaces in \(R^3\) with density \(e^z\). Pacific J. Math. 243, 277–285 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Morgan, F.: Manifolds with density. Notices Am. Math. Soc. 52, 853–858 (2005)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Pérez-García, J.: Some results on translating solitons of the mean curvature flow. arXiv:1601.07287 [math.DG] (2016)
  16. 16.
    Pyo, J.: Compact translating solitons with non-empty planar boundary. Differ. Geom. App. 47, 79–85 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Sakai, T.: Riemannian geometry. Translations of mathematical monographs. Am. Math. Soc. 149, 262–272 (1996)Google Scholar
  18. 18.
    Shahriyari, L.: Translating graphs by mean curvature flow. Thesis (Ph.D.) The Johns Hopkins University. 62 pp (2013)Google Scholar
  19. 19.
    Serrin, J.B.: The problem of Dirichlet for quasilinear elliptic differential equations with many independent variables. Phil. Trans. R. Soc. Lond. 264, 413–496 (1969)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Serrin, J.B.: A symmetry problem in potential theory. Arch. Rational Mech. Anal. 43, 304–318 (1971)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Wang, X.-J.: Convex solutions to the mean curvature flow. Ann. Math. 173, 1185–1239 (2011)MathSciNetCrossRefGoogle Scholar
  22. 22.
    White, B.: Subsequent singularities in mean-convex mean curvature flow. Calc. Var. 54, 1457–1468 (2015)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Departamento de Geometría y Topología Instituto de Matemáticas (IEMath-GR)Universidad de GranadaGranadaSpain

Personalised recommendations